Woman shares bad effects of 'fat-loss' pills

ABS-CBN News

Posted at Jun 08 2012 09:50 PM | Updated as of Jun 10 2012 01:51 AM

MANILA, Philippines – A woman who wanted a slimmer figure learned the dangers of unhealthy weight loss the hard way.

“Angel” (not her real name) said she suffered from the negative effects of Zhen De Shou, a Chinese diet capsule that guarantees “safe” weight loss in as early as 10 days.

“Mawawalan kayo ng appetite na kumain, tapos parang ‘yung sa throat niyo nanunuyo. ‘Yung lips niyo din manunuyo,” she said.

Aside from suppressing appetite, Angel said the capsule also caused her to feel depressed and spaced out.

“Parang feeling mo nakalutang ka parati tapos ma-dedepress ka, parang nawawala sa sarili,” she said.

Angel said she took the pills with her sister, who later died after two months due to liver failure.

“After two months na nag-take kasi, napansin ko nga na pumayat talaga siya, kaya lang kakaiba ‘yung effect,” said Angel.

According to its website, taking Zhen De Shou can cause weight loss of 2 to 8 pounds in just 10 days.

The site also says the capsule has “no negative side effects.” It also warns consumers against purchasing fake Zhen De Shou pills sold in drugstores.

FDA ban

The capsule was banned in February 2010 by the Food and Drug Administration (FDA) after it was discovered to contain amphetamine and sibutramine.

Sibutramine poses as a potential health risk because aside from suppressing appetite, it is known to substantially increase blood pressure.

It also presents significant risks to those with a history of coronary artery disease and heart ailments.

“Puro mga drugs ‘yan. Kapag lagi ka na umiinom niyan, iba na ang naiisip ng tao at magkakaroon na siya ng iba’t-ibang sakit,” said chemist Phuy Lalusis.

Despite the FDA ban, Zhen De Shou as well as other illegal products including whitening pills are still being sold in several Chinese drug stores in Manila.

Penis cream

A male consumer has also shared a bad experience with Chinese medicine.

“Lorenzo” (not his real name) said the penis erection ointment he applied resulted to negative effects.

“Sinubukan ko kasi sabi ng kaibigan ko, subukan ko raw ang gamot na ito na pamahid. Imbes na kaligayahan ang nahanap ko, lalo pang namatay,” he said.

“Parang talagang hindi mo kaya, iinit kasi kapag pinahid mo. Wala talaga,” he added.

Watch the full report on ABS-CBN’s “Failon Ngayon” on Saturday at 5 p.m.